CSN Login
Members Online: 14

Update on Roger Ball, questions from wife :-!

illoozions's picture
illoozions
Posts: 31
Joined: May 2010

Hi all,

Roger has had 8 rads and 2 chemo's and is shutting down. The Drs said that he was showing symptoms that someone much further along would normally show. He has been upset that they took his teeth away, so he will no longer eat any blended food. Now he does not like the tase of the boost, ensure or any other nutritional drink I can get, so he has basically stopped taking in anything nutritional. He started lying around and only got up to go to the bathroom and developed a blood clot in his lung, which has put him back in the hospital and also in line for a PEG on Monday, if all goes well. I guess my question here is about the nutrition. It has been 6 days that he has had nothing, not even sugar water in his IV, and no-one seems to be questioning that. Is the body sustainable this long and able to go into an operation (PEG insertion) without food for 7 days? I know he has been depressed about his teeth and that has caused most of this and I had been giving him meds for depression, but am I being overly concerned about the food intake, or should I get forceful with the DRs and make them give him something in his IV?

stevenl's picture
stevenl
Posts: 587
Joined: Jan 2010

Hi Illozions,

Get the peg as soon as you can. It really is a minor surgery and while I am not a doctor, it looks like that is the only way you are going to be able to feed him. Also, I would check on some anti depressants to try to help him along. If he refuses to take them, then you can grind them up and put in his peg. The stage he is in now you need the peg as much as he does just so you can sustain him. How is his pain level and does he have adequate meds for this? My prayers are with you both.

Best,
Steve

illoozions's picture
illoozions
Posts: 31
Joined: May 2010

Hi Steve,
Thanks for the response. Yes he has pain meds, but he says he is not in pain. He was in pain and getting meds when his blood clot had formed, but now that it appears to be dissolving, he has no pain. Pain is not even the issue with drinking the Boost, he is drinking water fine, he just doesn't want the boost, or any other drink. He does not act depressed in the way I would expect, just angry that they took his teeth. He gets his PEG tomorrow. my concern is that once he gets it, he will find out that he will still get a queasy stomach when the food goes in, won't he? The Drs have stopped his chemo and radiation since wednesday. I am hoping that he does not have to start from square one on those again, but it is what it is, right!

D Lewis's picture
D Lewis
Posts: 1518
Joined: Jan 2010

I started having difficulty with the Boost and Ensure during my second round of chemo. I was only able to drink part of the container, a couple of times a day. Chemo was Monday and Tuesday, nausea lasted all week, and by Thursday, I couldn't tolerate anything and flat out demanded that the PEG be put in. I got a doctor's order for it on Friday, and had to wait till Monday to get it put in. By then I was drinking very little of anything, and was getting worried about my hydration. PEG installation was quick and simple, they started putting water through it immediately, and I was using it to feed with later in the day. Bounced back immediately.

You might think about asking for a feeding pump. If your Roger is struggling with eating, this will let him take the food slowly. I pumped three cans over a seven-hour interval while I slept at night, and took more cans during the day, at a rate of about one can per hour.

Best of luck with this. I see no harm in asking about the IV.

Deb

illoozions's picture
illoozions
Posts: 31
Joined: May 2010

Thanks Deb, I will ask about the pump :-)
Lyn

debbiejeanne's picture
debbiejeanne
Posts: 2223
Joined: Jan 2010

illoozions, I'm really sorry to hear Roger is having such a hard time. I can understand why he is upset over his teeth as I would be also. It is a shame what all cancer takes from us but you must help Roger hang in there. It will get better. Don't forget to also take care of yourself as that is very important to both of you. You will both be in my prayers.
God Bless you friends,
debbie

illoozions's picture
illoozions
Posts: 31
Joined: May 2010

Hi Debbie,
I was upset too, but he had bad teeth, and would most surely have had issues with them after radiation. I am going to do some checking into dentures for him. The Rad Dr said that his gums would shrink, and that was why she suggested waiting. He was getting radiated in 9 spots 2 times in each spot for a grand total of 18 blasts every day. His tumor had already passed the midpoint of his tongue, so they said that they had to be aggresive. Maybe this is why she expects his gums to shrink.
Thank you for yor response, and I will do my best to keep my head above water too :-)
Hugs,
Lynette

Skiffin16's picture
Skiffin16
Posts: 8052
Joined: Sep 2009

Lynette, I'd talk with the MD's...if they aren't giving you the answers, make sure you ask the questions. Find out what their plans are and let them know your concerns. As you know, nobody is more concerned about Roger than you are.

Ask them for their suggestions, recommendations and plans.

Try to be as forceful as you can on having Roger take in calories through Ensure, Boost or whateve and fluids. Even if it doesn't taste good, he needs to stay hydrated and take in nutrition.

Is he home or still at the hospital?

Good Luck, God Bless,
John

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network